|Atripla (Sustiva) and Food
Apr 4, 2007
I have read that the recommendation of taking Atripla on an empty stomach is to reduce the potential of elevating the efavirenz levels in your blood; potentially increasing the chance of side effects.
Some responses to similar questions indicate that it is OK to "feast away" when you take Atripla as long as your body can handle any potentially elevated side effects.
My question is this: does an elevated level of the efavirenz in your blood increase the chance of viral resistance especially if you return to taking it on an empty stomach...therefore creating unequal levels of the drug in your blood over time (by taking it with food on some occasions and without on others).
If the only potential concern of elevating your levels of efavirenz is the chance of increased side effects then I'd like to reconsider those periodic bedtime snacks! But I can't help but think that elevating the drug levels one night and then having them remain standard another night might create an opportunity for the virus to develop resistance.
Am I inventing a hypothesis based on reading too many HIV blogs or is this a valid concern? Thanks!
Response from Dr. Henry
Increased levels of efavirenz that can occur when taken with food (particularly fatty foods) can cause an enhancement of side effects but would not be expected to increase the risk for resistance (in fact would more likely decrease the risk for resistance). KH
Neuropathy in feet, reversable ? relief ?
- Can Herpes Cause Diarrhea?
- Does Doxycycline Cure Chlamydia In One Day?
- Are Cough Fever Runny Nose Sore Neck Hiv Symptoms?
- Hiv Antibody Non Reactive After 11 Months Symptoms Persist
- Hiv Transmission In Lesbian Sex With Grinding Or Oral Sex
- HIV Transmission Through Cut In Skin From Object
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.